Virginia, 2008

Damaging Winds in Virginia, July 28, 2008

July 28, 2008 · NWS MRX · 5 events in 4 counties and zones

Convection developed across Southwest Virginia in a moderately unstable atmosphere with the aid of a mesoscale convective vortex and a weak frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed across Southwest Virginia in a moderately unstable atmosphere with the aid of a mesoscale convective vortex and a weak frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:11 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 28, 2:11 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT MON JUL 28 2008

.SHORT TERM (TONIGHT AND TUESDAY)...A SHORTWAVE IS TRIGGERING
ISOLATED THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON.  WITH MODERATE
INSTABILITY IN PLACE...SOME STRONG STORMS WILL BE POSSIBLE THIS
AFTERNOON INCLUDING A FEW MORE SEVERE STORMS.  BUT LACK OF DEEP
MOISTURE SHOULD KEEP STORMS FROM INCREASING IN COVERAGE...SO ONLY
WENT WITH SLIGHT CHANCE POPS FOR TONIGHT.  STORMS SHOULD WEAKEN THIS
EVENING.  ANOTHER SHORTWAVE TRACKS THROUGH AGAIN ON TUESDAY.
MOISTURE LIMITED AGAIN...SO ONLY WENT WITH 20/30 POPS FOR TUESDAY
WITH THE BEST CHANCES IN THE MOUNTAINS.  STAYED NEAR NGM/MET/MAV
BLEND NUMBERS FOR TEMPERATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH WILL
MOVE INTO THE NORTHEAST UNITED STATES BY THURSDAY.  ASSOCIATED COLD
FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
BY LATE THURSDAY-FRIDAY MORNING. GFS AND NAM SHOWS MOISTURE
INCREASING OVER THE REGION WEDNESDAY AND THURSDAY WITH A SERIES OF
WEAK SHORT-WAVES MOVING ACROSS THE REGION AS UPPER TROUGH DEVELOPS
OVER THE NORTHEAST. WILL CALL FOR INCREASING CHANCES OF CONVECTION
THROUGH THURSDAY. CAN NOT RULE OUT SOME SEVERE CONVECTION AS WELL
DURING THE AFTERNOON-EVENING HOURS.

FOR FRIDAY THROUGH MONDAY...FRONT MOVES SOUTH OF THE REGION
WITH DRIER AIR PULLING INTO THE FORECAST AREA. EXTENDED MODELS ALSO
SHOW UPPER RIDING STRENGTHENING AS WELL...SO HOT TEMPERATURES AND
DRY WEATHER RETURNS. WILL TREND HIGHS TOWARD THE WARMER 12Z GFS MOS
NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  94  73  91  72 /  20  20  30  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  92  71  88  70 /  20  20  20  50  50
OAK RIDGE, TN  69  92  71  88  70 /  20  20  20  50  40
TRI CITIES AIRPORT, TN  64  90  65  87  67 /  20  20  20  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/DH
Hazardous weather outlook, Jul 28, 3:12 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT MON JUL 28 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT MON JUL 28 2008 /312 AM CDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE
WEDNESDAY INTO THURSDAY.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Jul 28, 12:06 PM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 PM EDT MON JUL 28 2008

TNZ012-013-035-036-281800-
ANDERSON-CAMPBELL-MORGAN-SCOTT-
106 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...CAMPBELL...
MORGAN AND SCOTT COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WARTBURG...MOVING EAST AT
16 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 28, 12:43 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT MON JUL 28 2008

TNZ082-281845-
BLEDSOE-
1243 PM CDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN BLEDSOE COUNTY...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF PIKEVILLE...MOVING EAST AT 14
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jul 28, 1:35 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 N SUNBRIGHT           36.29N 84.67W
07/28/2008                   MORGAN             TN   LAW ENFORCEMENT

            TREE DOWN ACROSS JAMES SHANNON ROAD. REPORTED BY
            DISPATCH.

0200 PM     HAIL             5 NE SUNBRIGHT          36.29N 84.61W
07/28/2008  E0.88 INCH       SCOTT              TN   LAW ENFORCEMENT

            NICKEL HAIL ON GLENMARY ROAD OFF HWY 27 NEAR MORGAN
            COUNTY LINE. REPORTED BY SCOTT CO DISPATCH.

&&

MEP
Special weather statement, Jul 28, 1:52 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT MON JUL 28 2008

TNZ035-281945-
MORGAN-
252 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING MORGAN COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WARTBURG...MOVING EAST AT 15
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 28, 2:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT MON JUL 28 2008

VAZ001-282030-
LEE-
335 PM EDT MON JUL 28 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING LEE COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF JONESVILLE...MOVING EAST AT
17 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 28, 3:25 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -83.120

Trees were reported down in Jonesville and Dryden.

Thunderstorm Wind, Wise

When
July 28, 3:42 PM EST
Where
Wise County, 0.69 mi S of Big Stone Gap
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.860, -82.780

A large tree limb was reported down on power lines in Big Stone Gap.

Thunderstorm Wind, Wise

When
July 28, 3:45 PM EST
Where
Wise County, 0.69 mi S of Big Stone Gap
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.860, -82.780

Several trees and a power line was reported down in Big Stone Gap.

Thunderstorm Wind, Scott

When
July 28, 3:50 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.640, -82.580

Several trees and power lines were reported down across the county.

Thunderstorm Wind, Washington

When
July 28, 4:20 PM EST
Where
Washington County, 2.07 mi N of Vance
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.710, -81.970

Numerous trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128945, 128946, 128947, 128948, 128949.